Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 6, NWS Midland/Odessa, TX

March 9, 201819 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Mar 9, 2018, 8:38 PM CST for 19 counties in Texas. It took effect at Mar 10, 2018, 11:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2018, 8:38 PM CST (02:38 UTC)
In effect from
Mar 10, 2018, 11:00 AM CST
Expired
Mar 10, 2018, 7:00 PM CST
In force
8 hr
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Reagan County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 7 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.6 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4347 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

212 
WWUS84 KMAF 100238 AAA
RFWMAF

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Midland/Odessa TX
838 PM CST Fri Mar 9 2018

...RED FLAG WARNING IS IN EFFECT FROM SATURDAY MORNING THROUGH 
SATURDAY EVENING FOR RELATIVE HUMIDITY OF 10 PERCENT OR LESS, 
WINDS OF 20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE DANGER FOR 
SOUTHEAST NEW MEXICO, THE TRANS PECOS, THE CENTRAL AND WEST 
PERMIAN BASIN...

...FIRE WEATHER WATCH IS IN EFFECT FROM SATURDAY MORNING THROUGH 
SATURDAY EVENING FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS, 
WINDS OF 15 TO 20 MPH, AND VERY HIGH FIRE DANGER FOR THE EAST 
PERMIAN BASIN AND LOWER TRANS PECOS...

.Critical fire weather conditions are expected Saturday across much of 
West Texas and Southeast New Mexico with minimum humidity in the 
single digits. The fire weather threat diminishes Sunday with the 
arrival of a cold front.

NMZ114-115-TXZ045-046-050-051-057>062-067-068-074-075-079>081-258-
101130-
/O.UPG.KMAF.FW.A.0008.180310T1700Z-180311T0100Z/
/O.NEW.KMAF.FW.W.0006.180310T1700Z-180311T0100Z/
Guadalupe Mountains-Southeast Plains-Gaines-Dawson-Andrews-Martin-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Ward-Crane-Davis/Apache Mountains Area-Pecos-Presidio Valley-
Marfa Plateau-Big Bend Area-
838 PM CST Fri Mar 9 2018 /738 PM MST Fri Mar 9 2018/

...RED FLAG WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ TO 7 PM
CST /6 PM MST/ SATURDAY FOR RELATIVE HUMIDITY OF 10 PERCENT OR 
LESS, WINDS OF 20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE 
DANGER...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning, which is in effect from 11 AM CST /10 AM MST/ to
7 PM CST /6 PM MST/ Saturday. The Fire Weather Watch is no longer
in effect. 

* WIND...West 15 to 25 mph. 

* HUMIDITY...8 to 14 percent. 

* FIRE DANGER...Very high to extreme.

* IMPACTS...Any fires that develop will likely spread rapidly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A combination of favorable weather and dry fuels will increase 
potential for fire starts and growth.

&&

$$

TXZ047-048-052-053-063-069-070-082-101130-
/O.CON.KMAF.FW.A.0008.180310T1700Z-180311T0100Z/
Borden-Scurry-Howard-Mitchell-Glasscock-Upton-Reagan-Terrell-
838 PM CST Fri Mar 9 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS,
20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER
FOR WEST TEXAS AND SOUTHEAST NEW MEXICO...

* WIND...West 15 to 20 mph.

* HUMIDITY...8 to 11 percent.

* FIRE DANGER...Very high.

* IMPACTS...Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. 

&&

$$
2 follow-up statements
999 
WWUS84 KMAF 100913
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
313 AM CST Sat Mar 10 2018

...RED FLAG WARNING IS IN EFFECT FROM LATE THIS MORNING THROUGH 
THIS EVENING FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS, WINDS 
OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER FOR SOUTHEAST NEW 
MEXICO AND WEST TEXAS...

.Critical fire weather conditions are expected today across all 
of West Texas and Southeast New Mexico with minimum humidity in 
the single digits across much of the area. Wind speeds will range
from 15 to 25 mph across the plains with higher speeds in the
mountains. RFTI values will range from 3 to 7. The fire weather 
threat diminishes Sunday with the arrival of a cold front.

TXZ047-048-052-053-063-069-070-082-102200-
/O.UPG.KMAF.FW.A.0008.180310T1700Z-180311T0100Z/
/O.EXA.KMAF.FW.W.0006.180310T1700Z-180311T0100Z/
Borden-Scurry-Howard-Mitchell-Glasscock-Upton-Reagan-Terrell-
313 AM CST Sat Mar 10 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST
THIS EVENING FOR RELATIVE HUMIDITY OF 10 PERCENT OR LESS, WINDS OF
15 TO 20 MPH, AND VERY HIGH FIRE DANGER FOR THE EASTERN PERMIAN
BASIN AND LOWER TRANS PECOS...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning, which is in effect from 11 AM this morning to 7 PM
CST this evening. The Fire Weather Watch is no longer in effect. 

* WIND...West to northwest 15 to 20 mph.

* HUMIDITY...6 to 9 percent.

* FIRE DANGER...Very high.

* IMPACTS...Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

NMZ114-115-TXZ045-046-050-051-057>062-067-068-074-075-079>081-258-
102200-
/O.CON.KMAF.FW.W.0006.180310T1700Z-180311T0100Z/
Guadalupe Mountains-Southeast Plains-Gaines-Dawson-Andrews-Martin-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Ward-Crane-Davis/Apache Mountains Area-Pecos-Presidio Valley-
Marfa Plateau-Big Bend Area-
313 AM CST Sat Mar 10 2018 /213 AM MST Sat Mar 10 2018/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM CST /10 AM MST/
THIS MORNING TO 7 PM CST /6 PM MST/ THIS EVENING FOR RELATIVE
HUMIDITY OF 15 PERCENT OR LESS, WINDS OF 20 MPH OR MORE, AND VERY
HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO, THE TRANS PECOS, AND
THE WEST AND CENTRAL PERMIAN BASIN...

* WIND...West to northwest 15 to 25 mph.

* HUMIDITY...7 to 15 percent.

* FIRE DANGER...Very high.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A combination of favorable weather and dry fuels will increase
potential for fire starts and growth.

&&

$$
944 
WWUS84 KMAF 102009
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
209 PM CST Sat Mar 10 2018

...RED FLAG WARNING REMAINS IN EFFECT THROUGH EARLY THIS EVENING 
FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS, WINDS OF 20 MPH OR 
MORE, AND VERY HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND WEST 
TEXAS...

.Critical fire weather conditions are expected to continue this
afternoon across all of West Texas and Southeast New Mexico with 
minimum humidity in the single digits across much of the area. 
Wind speeds will range from 15 to 25 mph across the plains with 
higher speeds in the mountains. RFTI values will range from 3 to 
7. The fire weather threat diminishes Sunday with the arrival of a
cold front and a return to below normal temperatures.

NMZ114-115-TXZ045>048-050>053-057>063-067>070-074-075-079>082-258-
110100-
/O.CON.KMAF.FW.W.0006.000000T0000Z-180311T0100Z/
Guadalupe Mountains-Southeast Plains-Gaines-Dawson-Borden-Scurry-
Andrews-Martin-Howard-Mitchell-Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area-
Pecos-Presidio Valley-Marfa Plateau-Big Bend Area-Terrell-
209 PM CST Sat Mar 10 2018 /109 PM MST Sat Mar 10 2018/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/
THIS EVENING FOR RELATIVE HUMIDITY OF 10 PERCENT OR LESS, WINDS
OF 15 TO 20 MPH, AND VERY HIGH FIRE DANGER FOR SOUTHEAST NEW
MEXICO AND WEST TEXAS...

* WIND...West to northwest 15 to 25 mph with higher gusts.

* HUMIDITY...6 to 15 percent.

* FIRE DANGER...Very high.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stow trailer chains properly. Hold off on yard work or welding
near dry vegetation. Avoid driving in dry grass. Extinguish
cigarettes inside your vehicle.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 9, 4:50 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Mar 9, 4:50 PM CST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
450 PM CST Fri Mar 9 2018

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
VFR conditions with some high clouds are expected at the west
Texas and southeast New Mexico terminals the next 24 hours.
Generally westerly winds of 5 to 15 mph are expected overnight and
early Saturday morning. Winds will increase to 15 to 30 mph and
gusty by late Saturday morning through Saturday afternoon.

&&

.PREV DISCUSSION... /issued 257 PM CST Fri Mar 9 2018/

DISCUSSION...

Unseasonably warm weather will be the rule through Saturday, along
with increasing fire weather concerns. A cold front on Sunday will
result in a return to below normal temperatures for the end of
the weekend and early next week, though unfortunately,
precipitation chances remain low. Tuesday onward, another warming
trend is expected, with above normal temperatures on tap once
again by late next week.

It's feeling a lot more like late April/early May than early March
across Southeast New Mexico and West Texas today, with most
locations well on the way to highs in the upper 70s and 80s
despite some mid and high clouds. These unseasonably warm
temperatures have accelerated the continued drying across the
region, leading to critical fire weather conditions this afternoon
across western portions of the area where winds are stronger,
particularly across the higher terrain from the Guadalupe
Mountains south to the Marfa Plateau. While a few of the high-
resolution models generate some light showers across the Davis
Mountains and Stockton Plateau this afternoon, do not expect much
to result if these were to occur given the incredibly dry boundary
layer, though gusty winds could result. On Saturday, critical
fire weather conditions will expand areawide as temperatures soar
15 to 20 degrees above normal and gusty westerly to northwesterly
winds develop due to a tightening surface pressure gradient across
the region. Further details can be found in the Fire Weather
Discussion below.

After a couple days of unseasonably warm weather, a big change is on
the way for Sunday as a shortwave diving southeast across the
Northern Plains toward the Middle Mississippi Valley pushes a
trailing cold front southward through the region. This front is
progged to reach the Pecos River Valley by mid-morning, and
quickly progress to the Rio Grande by early to mid-afternoon.
Temperatures Sunday will only top out in the 50s and 60s for most
of the area, with 70s possible through the Rio Grande Valley. The
cooler weather will provide a reprieve from critical fire weather
conditions, with below normal temperatures in the 50s and 60s
expected to persist through Monday. Models continue to generate
QPF on Saturday night/Sunday with the front, and while amounts (if
any) would be light, it appears the best opportunity will be in
closer vicinity to the higher terrain. Low rain chances continue
Sunday night and Monday, mainly across the Big Bend Area.

Ridging will begin to redevelop on Tuesday, yielding a warming trend
ahead of a return to well above normal temperatures late next week.
The ridge will begin to shift east by Thursday ahead of the next
upper trough that could potentially affect the region, perhaps
providing some much needed rainfall. However, model solutions
diverge on the handling of this system, thus have maintained a
mainly dry forecast through the extended until guidance comes into
better agreement. Stay tuned...

FIRE WEATHER...

Sat vis imagery shows a blanket of mid/hi cloud streaming off the mtn
ranges west, and inhibiting mixing somewhat this afternoon and
keeping temps a bit lower than otherwise.  Still, current obs show
critical RH has developed most areas west of the Pecos and portions
of the S. Plains.  Higher RFTIs are concentrated over areas to the
north, where less cloud cover is observed.  As such, current Red
Flag Warning looks good, and will be allowed to expire as scheduled.

Saturday looks more favorable for critical fire wx as another sfc
trough sinks into the S. Plains, veering 20' winds more westerly
during the afternoon.  The LLTR looks similar to today's, only a bit
warmer.  Model RH progs show less cloud cover than
today...especially the NAM, w/forecast soundings showing deeper
mixing as well.  While areas outside the current watch (Presidio
Valley, upper Colorado River Valley, and SE Permian Basin) don't
look to reach critical 20' windspeeds Sat afternoon, these areas
will have at RFTIs of at least 3-4, and w/ERCs approaching the 90th
percentile, we see no reason not to include these areas in the watch
as well. After the current warning drops off this evening, if new
data continues to argue for it, we will likely upgrade tomorrow's
watch to a warning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     49  86  45  58 /   0   0   0   0
Carlsbad                       48  84  46  56 /   0   0  10  20
Dryden                         52  92  55  69 /   0   0   0  10
Fort Stockton                  54  87  48  59 /   0   0   0  10
Guadalupe Pass                 51  74  47  49 /   0   0  20  30
Hobbs                          43  81  41  54 /   0   0  10  10
Marfa                          39  78  43  59 /   0   0  10  10
Midland Intl Airport           50  85  46  58 /   0   0   0  10
Odessa                         50  84  47  57 /   0   0   0  10
Wink                           47  86  47  59 /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Saturday morning through Saturday
     afternoon for Guadalupe Mountains-Southeast Plains.

     Red Flag Warning until 7 PM MST this evening for Guadalupe
     Mountains.

TX...Fire Weather Watch from Saturday morning through Saturday
     evening for Andrews-Big Bend Area-Borden-Crane-Davis/Apache
     Mountains Area-Dawson-Ector-Gaines-Glasscock-Guadalupe
     Mountains-Howard-Loving-Marfa Plateau-Martin-Midland-
     Mitchell-Pecos-Presidio Valley-Reagan-Reeves County and
     Upper Trans Pecos-Scurry-Terrell-Upton-Van Horn and Highway
     54 Corridor-Ward-Winkler.

     Red Flag Warning until 8 PM CST /7 PM MST/ this evening for
     Davis/Apache Mountains Area-Guadalupe Mountains-Marfa
     Plateau-Van Horn and Highway 54 Corridor.

&&

44/84
Hazardous weather outlook, Mar 9, 1:56 PM CST, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
156 PM CST Fri Mar 9 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-102000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
156 PM CST Fri Mar 9 2018 /1256 PM MST Fri Mar 9 2018/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Very dry and breezy conditions have resulted in critical fire
weather conditions from the Guadalupe Mountains to the Davis and
Apache Mountains, as well as the Marfa Plateau, this afternoon. A
Red Flag Warning is in effect through early this evening.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Critical fire weather conditions are possible again Saturday across
all of West texas and Southeast New Mexico. A Fire Weather Watch is
in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

44

Nearby

Red Flag Warnings in Texas, 2018Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.